Trying to lower morphine and gabapentin to have baby

Home Forums General Trying to lower morphine and gabapentin to have baby

This topic contains 5 replies, has 2 voices, and was last updated by  kirstyboo79 4 months, 3 weeks ago.

Viewing 6 posts - 1 through 6 (of 6 total)
  • Author
    Posts
  • #43630

    kirstyboo79
    Participant

    Hi guys 

    My name’s Kirsty, I’m 37, and I’ve suffered with chronic pain for the past 8yrs due to an annular tear in my spinal disc (L4/L5) and some facet joint damage. 

    I jumped through hoops for years, having MRIs, trying different meds (naproxen, diazepam, tramadol, buprenorphine), physio, hydrotherapy, acupuncture, TENS, mindfulness meditation, and body scanning. 

    What has worked for the past 4.5yrs or so is a daily dose of 75mg amitriptyline, 3600mg gabapentin, 60mg morphine sulphate SR, and 20-60ml 10mg/5ml oral morphine solution prn. I’ve still been in pain, sometimes lots, but it’s been bearable. 

    I also have polycystic ovary syndrome, diabetes type 2, and am fat. It’s likely to be difficult for me to get pregnant, I have to have my hormones tested to see what treatment I’ll need to get there, if needed. 

    Because I want to start a family with my partner, I asked to be referred to the local hospital’s pain clinic to work out what I can safely be on and how to come off what isn’t safe for a baby. 

    Their only input or focus so far has been to say that they think I’m hyperalgesic (based on me saying I get itchy and struggle to sleep if I take more than 40mls Oramorph in a day – which I don’t think is uncommon and doesn’t equal hyperalgesia) and to say I need to come off all the morphine, adding that it is messing with my hormones and will make it harder to conceive. My limited research shows that women on morphine can get pregnant safely but that the baby will be born with withdrawal symptoms; while gabapentin is actually dangerous to their development. I’ve got another consultation again in one month to address this. 

    In the meantime.. 

    Since November, I’ve come down from 30mg MST bd to 10mg bd, and this past week have stopped using the Oramorph, which since dropping my MST dose has been around 80-100ml a day, so 160-200mg morphine on top of the 20mg tablet dose. I’m in agony. I’ve pretty much gotten over the worst of the withdrawal symptoms – which are awful – but the pain is really bad. It’s waking me at night, it’s making me rock in my chair or bed, it’s making it difficult to concentrate on anything.. 

    I don’t think I can do this. 

    And because the pain clinic hasn’t made a plan, my GP doesn’t know what to do, and my friends mean well but really, I need support from someone who knows what’s going on. 

    Have any of you been through this? 

    Kirsty x 

    #43635

    Di
    Participant

    Bless you for being so honest and saying you are fat. I would guess that getting more active to lose the weight isn’t possible if you are in so much pain. Also amitriptylene does cause weight gain.I know it’s impossible for me to get enough exercise. Well done for cutting the pain meds but I think some of the others should have been increased to balance out the pain relief. You need to go back to the pain clinic ASAP and demand more help and also I would suggest a dietician who will know more about your diabetes.
    Just from personal experience with some of these drugs, I found gabapentin much easier to come off than anything else but it must be done slowly and under medical guidance. When I came off gabapentin I discovered that it hadn’t been helping at all. I know it does for some but it did nothing for me at all. Just some thoughts. Good luck

    #43636

    kirstyboo79
    Participant

    Thanks Di. I am most worried about the gabapentin as I know it helps me, I feel more pain when I’m late taking it.
    Our pain clinic is a bit crap unfortunately! I’ve only even got a follow-up consultation because I met with the psychologist of the back pain programme they tried to assess me for and she was so unimpressed with how they’d treated me she wrote a letter to suggest they listen to me. I feel like I might have to either take Oramorph or up the MST back to 30mg each day, because this can’t continue. It just feels like I’m failing if I do either, though. I don’t know what to do.

    #43637

    Di
    Participant

    If you do increase it do it VERY slowly. It could be very dangerous. Don’t suddenly go back to your original dose. YOu may actually find that you need less than before now it’s out of your system but PLEASE be careful. Get advice first.
    Our pain clinic is just as bad; they don’t listen, don’t care and have a list of things to give you and if they don’t work tough. I got myself referred to another one even though it means an hour’s drive on a horrific motorway but it was like a ray of sunshine and I even got a diagnosis after 11 years of it being ignored. Sadly, because it’s so good there are very long waits but oh my it was worth it. If they are so bad your GP has to help and must know of somewhere else. Is there another GP in the practice who may have more experience with pain relief? Have you enquired about perhaps swapping gaba for lYrica. It’s newer and there may be fewer risks. I have no idea but it may be worth investigating. It’s the newer big brother to gabapentin.

    #43638

    Di
    Participant

    Just an idea- what about seeing a gynaecologist for advice on your pain relief since it’s pregnancy you are worried about

    #43641

    kirstyboo79
    Participant

    I tried pregabalin before gabapentin, it didn’t help my pain and made my weight shoot up in a few weeks!

    That’s a good idea re. gynae; I see an endocrinologist for my PCOS and he said I should get my pain meds sorted before I come off the pill and start being tested/trying for a baby, but I could ask if there’s someone in either endo or gynae who knows about pain meds?

Viewing 6 posts - 1 through 6 (of 6 total)

You must be logged in to reply to this topic.